Search the LHSFNA website
Published: July, 2007; Vol 4, Num 2

 

Muscle Cream Tragedy:

Just Because It’s OTC Doesn’t Make It Safe

By Jamie Becker

It started out simply enough, then, tragedy struck. A 17-year-old track star died from using too much anti-inflammatory muscle cream. Not only did she use too much muscle cream, she used several different medications at once with the same active ingredient, methyl salicylate. 

Methyl salicylate is the wintergreen-scented ingredient found in liniments such as BenGay, Icy Hot and Tiger Balm. While it is highly unusual for someone to die from an overdose of methyl salicylate, this tragedy highlights the fact that over-the-counter (OTC) – non-prescription – medications can be dangerous.

OTC products can help ease suffering of various kinds, but too much of a good thing can be risky, even deadly.

  • Always read and follow medication labels for dosing instructions and length of time that medication can be taken.
  • Never take or use more than one product with the same active ingredient.
  • Check with a doctor or pharmacist if you have questions or your symptoms persist for more than a few days.

“While Laborers are unlikely to die from an overdose of anti-inflammatory cream,” says LIUNA General Secretary-Treasurer and LHSFNA Labor Co-Chairman Armand E. Sabitoni, “they should be mindful of how they use these creams, especially given the physically demanding nature of our work and the musculoskeletal injuries that can result. However, a more likely OTC concern for our members is the improper use of cold and flu medicines as well as nasal sprays.”

For example, Tylenol and other OTC drugs containing acetaminophen are perfectly safe when taken in the proper dose. Trouble starts when someone takes more than one medication at a time, for example, Tylenol for a headache on top of a multi-symptom cold reliever with acetaminophen. Too much acetaminophen can damage your liver.  This is one of the reasons doctors ask about any over-the-counter medications before they write a prescription. It is crucial to tell the doctor about OTCs in use, for how long and how much.

Another frequently misused OTC medication is nasal spray. It may seem harmless enough, but bodies can easily build up a tolerance to nasal sprays which encourages using more and more to get the same result. Ultimately, this can lead to a serious addiction. OTC nasal sprays are only meant to be used for a few days at a time. Extended usage can lead to serious physical damage. 

Dangerous Misconceptions

The public tends to have misconceptions regarding OTC medicines and their safety.  Most common is the belief that because no prescription is needed, the medication is harmless. Additional misconceptions include:

  1. OTC drugs work differently than prescription drugs.
  2. Medicine sold over-the-counter is completely safe and could not cause any side effects or toxicity.
  3. Reading the whole label is not really necessary.
  4. If the recommended dose does not work, just take more.
  5. The product can be taken as long and as often as someone “needs” it.
  6. It is only important to talk to your doctor or pharmacist about prescription drugs.

Each of these statements is false. However, the following recommendations are true and should be used as guidance.

Recommendations:

  • OTC medications should never be mixed with other prescription medications or non-prescription medications without first asking the pharmacist or your doctor.
  • Read both the active and inactive ingredients. Never mix medications that contain the same ingredients.
  • Never exceed the recommended dose for any medication.
  • Always use an accurate measuring device.
  • Patients with high blood pressure or diabetes, or who are pregnant or over age 65, should always seek guidance from their physicians or pharmacists before taking OTC medications.
  • When in doubt, always ask your physician or pharmacist whether the medication is safe for you to take.